Health NewsFeed

Health Newsfeed

BONE PAIN

ANCHOR LEAD:  COMMON MEDICATIONS FOR OSTEOPOROSIS MAY CAUSE BONE PAIN, ELIZABETH TRACEY REPORTS

Bisphosphonates are very commonly prescribed and effective medications for osteoporosis, but now the FDA has issued a warning about them, saying sudden and severe bone pain may result from their use.  Michelle Bellantoni, a geriatrics expert at Johns Hopkins, isn’t surprised by the warning.

BELLANTONI:  When I hear that from a patient the first thing I do is check their vitamin D levels, because vitamin D deficiency is so common and underdiagnosed and I do think that what happens with the bisphosphonates is you get some hypocalcemia which then pushes the various hormones to take that calcium out of the bones.  If there’s not enough digestion of calcium, and that’s what vitamin D does, I think that’s what’s happening with the bone pain.  So I think part of it can be reversed with good calcium and vitamin D intake.  That needs to be studies but that’s my approach to these folks.  :30

  

Bellantoni says folks with bone pain who take these medications should consult their doctor.  I’m Elizabeth Tracey reporting. 


-- JHMI --
Search Health NewsFeed

-----------------------------------------
Health NewsFeed Home | Hopkins Medicine Home